Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome represents a severe adverse drug reaction driven by eosinophilia. Treatment is focused on withdrawal of medication, supportive care and immunosuppression such as high-dose corticosteroid therapy. Here we report a 56-year-old male patient who initially presented with breathlessness and eosinophilia, subsequent development of respiratory failure and admission to ITU for non-invasive ventilation. The patient continued to deteriorate despite high-dose prednisolone and methylprednisolone. Other causes of hypereosinophilia were normal. He was diagnosed with DRESS syndrome secondary to pregabalin and was treated with subcutaneous mepolizumab. We observed the rapid resolution of eosinophilia and clinical improvement; the patient was discharged home within a month of administration. This represents the successful use of mepolizumab in the acute setting of pulmonary failure secondary to DRESS. A similar approach could be adopted in other acute conditions with refractory eosinophilic inflammation where standard steroid therapy has failed.
- adult intensive care
- pharmacology and therapeutics
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors OST: literature review, patient consent, manuscript writing. BS: treatment of patient, literature review. DRT: literature review. DP: management and treatment of patient, literature review, manuscript review.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.